Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 2, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 23, 1996, 6:10 PM CST for Hardeman County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 23, 1996, 6:10 PM CST (00:10 UTC)
- Expired
- Mar 23, 1996, 6:45 PM CST
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hardeman County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 240011
TOROKC
TXC197-240045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
610 PM CST SAT MAR 23 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHERN TEXAS
EASTERN HARDEMAN
INCLUDING THE FOLLOWING LOCATIONS
CHILLICOTHE AND QUANAH
AT 610 PM CST DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES SOUTH OF QUANAH. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND WESTERN
OKLAHOMA AND NORTHERN TEXAS UNTIL 900PM CST.
LAT...LON 3410 9950 3413 9975 3426 9975 3437 9948What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 23, 3:30 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 23, 3:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 320 PM CST SAT MAR 23 1996 LTL TIME FOR DISC AS TOR WATCH ISSUED AND ACTIVITY MAY BE BEGINNING ON DRYLN ACRS WRN OK. MODELS IN FARILY GOOD AGREEMENT THAT STGST DYNAMICS WL LIKELY BE ACRS THE NRN PART OF THE FA DURING THE LATTER PART OF TONIGHT. HV NOT DEVIATED A LOT FM GUID AND PREV PKG... ANOTHER SHOT OF COLD AIR FOR SUN NGT AND MON. FCSTID = 12 OKC 56 74 38 50 / 40 60 10 0 HBR 54 76 36 51 / 40 20 10 0 SPS 58 79 40 54 / 30 20 0 0 GAG 53 68 31 45 / 40 20 0 0 PNC 56 73 34 45 / 40 60 10 10 DUA 59 79 42 56 / 30 40 10 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Mar 23, 12:25 PM CST, 5 hours 45 minutes before
OKZ004>053-TXZ083>090-241200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CST SAT MAR 23 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR. A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT. AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT. SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION. THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Special weather statement, Mar 23, 12:30 PM CST, 5 hours 40 minutes before
OKZ004>053-TXZ083>090-241200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CST SAT MAR 23 1996 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING AND AGAIN LATE TONIGHT OVER PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY WEST OF A LINE FROM CHEROKEE TO LAWTON TO SEYMOUR. A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY LINE IN THE TEXAS PANHANDLE LATE THIS AFTERNOON. IF STORMS DEVELOP THEY MAY MOVE INTO FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN 6 AND 10 PM THIS EVENING. A FEW STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE GREATEST POTENTIAL FOR THUNDERSTORMS REMAINS LATE TONIGHT AS AN UPPER SYSTEM OVER THE ROCKIES MOVES EASTWARD INTO THE WESTERN HIGH PLAINS. THE EFFECTS OF THIS SYSTEM MAY REACH WESTERN OKLAHOMA AS EARLY AS 3 OR 4 AM... RESULTING IN MORE ORGANIZED THUNDERSTORM DEVELOPMENT. AMPLE MOISTURE AND STRONGER WINDS ALOFT WITH THE UPPER SYSTEM SUGGEST THAT SEVERE WEATHER POTENTIAL WILL INCREASE LATE TONIGHT. SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR DEVELOPMENTS LATE THIS AFTERNOON THROUGH TONIGHT AS CONDITIONS MAY REQUIRE ACTIVATION. THE POTENT UPPER STORM SYSTEM IS EXPECTED TO MOVE EAST ACROSS THE REGION ON SUNDAY... BRINGING THE POTENTIAL FOR A MORE SIGNIFICANT SEVERE WEATHER EPISODE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
Local storm report, Mar 23, 4:45 PM CST, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
445 PM CST SAT MAR 23 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
420 PM 8 N ANGORA OK 1.00 INCH HAIL.
03/23/96 RODGER MILLS
435 PM 5 N LEEDY OK 1.75 INCH HAIL.
03/14/96 DEWEY
ALA
J11-016>018-021-033>037-09-046-240500-
STONE MN-BROWN-D}`WWUS
|AND-HUGHES-HYDE-S-LYMAN-
MARSHMCPHERSON-POTTERCWWUS
n6WWUS
@INCLUDING THE CI OF...EUREKA...Agg6WWUS
doWUUS
@AS6WWUS
lf6WWUS
dD...MILBANK...PIERRE...ONIDA.._[WWUS
LER...MURDO...PRP$+WWUS
NVILLE MN
405 D{WWUS
Nf6WWUSLocal storm report, Mar 23, 4:50 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 445 PM CST SAT MAR 23 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 420 PM 8 N ANGORA OK 1.00 INCH HAIL. 03/23/96 RODGER MILLS 435 PM 5 N LEEDY OK 1.75 INCH HAIL. 03/14/96 DEWEY ALA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:51 PM CST | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 39 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.